Idaho, 2011Strong Wind in Idaho, February 12 to 13, 2011
February 12 to 13, 2011 · NWS OTX · 2 events in 2 counties and zones
A strong cold front moving west to east across the region produced strong winds in northern Idaho during the evening hours. Several reports of wind gusts between 35 to 50 mph were observed in the valleys with one report of a wind gust up to 75 mph at roughly 6,500 feet elevation in the Selkirk Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving west to east across the region produced strong winds in northern Idaho during the evening hours. Several reports of wind gusts between 35 to 50 mph were observed in the valleys with one report of a wind gust up to 75 mph at roughly 6,500 feet elevation in the Selkirk Mountains. Several trees and power lines were reported down during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 12, 5:19 PM PST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 12, 5:19 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
519 PM PST SAT FEB 12 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE INLAND NORTHWEST TONIGHT BRINGING
A GOOD CHANCE OF PRECIPITATION TO MOST LOCATIONS AS WELL AS STRONG
AND GUSTY SOUTHWEST WINDS. MOST OF THE VALLEY PRECIPITATION WILL
FALL AS RAIN...WHILE SNOW WILL BE RESERVED FOR THE MOUNTAINS.
SUNDAY WILL SEE DRY WEATHER RETURN FOR MOST AREAS...BUT THE
REMAINDER OF THE WEEK WILL FEATURE COOL AND SHOWERY WEATHER AS A
DEEP UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. SNOW
SHOWERS WILL BE POSSIBLE IN MOST VALLEY LOCATIONS FROM MID-WEEK
ON.
&&
.DISCUSSION...
UPDATE THIS EVENING IS TO ISSUE A HIGH WIND WARNING FOR THE MOSES
LAKE AREA. WINDS FOR THE LAST HOUR OR TWO HAVE BEEN IN THE UPPER
THRESHOLD OF A WIND ADVISORY. LOCAL WRF MODEL IS SHOWING WINDS
INCREASING EVEN FURTHER OVER THE NEXT FEW HOURS. HAVE THEREFORE
DECIDED TO ISSUE A HIGH WIND WARNING. LOCATIONS WHERE THE WINDS
HAVE BEEN THE STRONGEST ARE SILICA ROAD...MOSES
LAKE...EPHRATA...BEVERLY AND ROYAL CITY. WINDS 35 TO 45 MPH WITH
LOCAL GUSTS UP TO 60 MPH IS EXPECTED. WINDS WILL BEGIN TO
SUBSIDE AFTER THE FRONT PASSES...WHICH IS EXPECTED BEFORE
MIDNIGHT. WINDS HOWEVER WILL REMAIN ELEVATED THROUGH THE NIGHT.
/NISBET
&&
.AVIATION...
MOUNTAIN WAVES DEVELOPING IN THE LEE OF THE CASCADES IS RESULTING IN
LOCALLY STRONG WIND GUSTS NEAR KMWH-KEPH. WINDS GUSTS TO 55 MPH
WILL BE POSSIBLE THROUGH THE EVENING WITH AREAS OF BLOWING DUSTS
ACROSS THE WESTERN BASIN AND VCNTY KMWH.
THESE WINDS ARE DEVELOPING AHEAD OF A STRONG COLD FRONT WHICH WILL
PASS THROUGH THE REGION THIS EVENING AND TONIGHT BRINGING A CHANCE
FOR RAIN TO THE EASTERN TERMINALS BUT MORE IMPORTANTLY...CREATING
STRONG WINDS. THE FRONT IS JUST REACHING THE WA COASTLINE AS OF 00Z
AND WILL BE AT KEAT-KMWH BTWN 03-05Z...KGEG-KPUW BTWN 06-09Z. THE
FRONT WILL DELIVER VERY LITTLE IN THE WAY OF LOWERING CIGS/PCPN TO
THE WESTERN BASIN BUT SHOULD SQUEEZE OUT SOME LIGHT RAIN AND
POTENTIAL FOR BRIEF MVFR CIGS ACROSS THE EASTERN THIRD OF WA AND
NORTHERN ID.
POST FRONTAL WINDS OUT OF THE SW-W WILL INCREASE TO 20-30KTS...WITH
GUSTS OVER 40KTS PSBL. THERE IS A SMALL CHANCE THAT EVEN STRONGER
GUSTS COULD SURFACE AS WINDS ARND 2K FT ABOVE THE GROUND COULD REACH
50-55KTS. WINDS SHOULD SUBSIDE RAPIDLY BTWN 12Z-16Z AT ALL
LOCATIONS. SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 34 48 34 48 36 44 / 60 0 60 50 70 50
COEUR D'ALENE 32 45 33 47 34 44 / 60 10 60 50 70 60
PULLMAN 38 52 36 51 37 46 / 70 10 20 30 60 70
LEWISTON 42 55 37 55 40 50 / 50 10 20 20 40 60
COLVILLE 30 40 31 40 33 39 / 70 10 70 60 70 50
SANDPOINT 33 41 33 43 33 40 / 90 30 60 50 70 70
KELLOGG 33 41 32 44 33 40 / 90 40 50 50 70 80
MOSES LAKE 32 50 33 51 35 48 / 10 0 20 30 60 40
WENATCHEE 33 47 33 46 34 45 / 10 0 30 40 60 40
OMAK 27 42 28 43 32 41 / 20 10 60 60 70 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 7 AM PST SUNDAY COEUR D'ALENE AREA...IDAHO
PALOUSE...LEWISTON AREA.
WA...WIND ADVISORY UNTIL 7 AM PST SUNDAY LOWER GARFIELD AND ASOTIN
COUNTIES...SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON
PALOUSE.
HIGH WIND WARNING UNTIL 5 AM PST SUNDAY MOSES LAKE AREA.
&&Hazardous weather outlook, Feb 12, 3:11 PM PST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
311 PM PST SAT FEB 12 2011
IDZ002-003-026-WAZ032>036-132315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
311 PM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT MOVING INTO THE REGION LATER TODAY WILL BRING WINDY
CONDITIONS ACROSS THE UPPER COLUMBIA BASIN THROUGH THE SPOKANE
AREA AND PALOUSE...AS WELL AS THE LEWISTON AREA. THE RISK WILL
DEVELOP DURING THE EVENING AND CONTINUE THROUGH THE OVERNIGHT
HOURS WITH THE PASSING COLD FRONT. SUSTAINED WINDS BETWEEN 25 TO
35 MPH ARE EXPECTED WITH GUSTS EXCEEDING 40 MPH. A WIND ADVISORY
IS IN EFFECT UNTIL 7 AM SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS WILL CONTINUE ACROSS THE COLUMBIA BASIN...WEST
PLAINS AND THE PALOUSE WITH BREEZY CONDITIONS FOR THE SOUTHERN
VALLEYS ON SUNDAY. ANOTHER COLD FRONT WILL BRING WINDY CONDITIONS
AGAIN MONDAY NIGHT INTO TUESDAY.
IDZ001-004-027-WAZ031-037-038-041>044-132315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
311 PM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
BREEZY TO WINDY CONDITIONS WILL PREVAIL ACROSS THE REGION AS A
COLD FRONT MOVES THROUGH THE REGION. GUSTS OF 20 TO 30 MPH WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY CONDITIONS WILL CONTINUE ACROSS THE REGION ON SUNDAY.
ANOTHER COLD FRONT WILL BRING WINDY CONDITIONS AGAIN MONDAY NIGHT
INTO TUESDAY.
Strong Wind, Coeur D'Alene Area
- When
- February 12, 7:00 PM PST to February 13, 1:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $8,000
- Reported by
- AWOS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Strong winds in the range of 45 to 55 mph were reported from 2000PST through just after midnight. By 2000PST, 369 customers were reportedly out of power. A tall ponderosa pine estimated to be three feet in diameter snapped during the event on Trevino Drive in Coeur d'Alene.
Strong Wind, Northern Panhandle
- When
- February 12, 7:20 PM PST to February 13, 1:30 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Washington, February 12, 20112 injured · $4.0 million · 68 kt wind · 3 events
- High Wind in Montana, February 12 to 13, 2011$42,000 · 67 kt wind · 8 events
- High Wind in Montana, February 12 to 14, 201175 kt wind · 12 events
- Blizzard and High Wind in Alaska, February 12 to 15, 2011$1,000 · 103 kt wind · 7 events
- High Wind in Oregon, February 12, 201166 kt wind · 4 events
- High Wind in West Virginia, February 12, 201156 kt wind · 3 events
- Wildfire in North Carolina, February 12 to 20, 20112 events
- Heavy Snow in Washington, February 12 to 13, 20112 events
- High Wind in Washington, February 12, 201155 kt wind · 2 events
- High Wind in Washington, February 12, 201158 kt wind · 2 events
- High Wind in Washington, February 12, 2011$10,000 · 63 kt wind · 1 event
- High Wind in Oregon, February 12, 201160 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279597, 279444.